Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 282, NWS North Platte, NE

July 1, 2005Custer County, Logan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 1, 2005, 9:16 PM CDT for Custer County, Logan County, Nebraska. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2005, 9:16 PM CDT (02:16 UTC)
Expired
Jul 1, 2005, 9:35 PM CDT
In force
19 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Custer County, NE, Logan County, NE

The radar

The North Platte radar (KLNX), 56 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 2:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1252 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
2179 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 020215
SVRLBF
NEC041-113-020315-
/O.NEW.KLBF.SV.W.0282.050702T0216Z-050702T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
916 PM CDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LOGAN COUNTY IN WEST CENTRAL NEBRASKA
  NORTHWESTERN CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 1015 PM CDT

* AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES NORTHEAST OF GANDY...OR ABOUT 10 MILES
  NORTHEAST OF STAPLETON...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARNOLD BY 940 PM CDT
  CALLAWAY BY 1015 PM CDT

LAT...LON 4173 10034 4140 10056 4141 10024 4123 9993
      4173 9985

$$

SPRINGER
1 follow-up statement
000 
WWUS53 KLBF 020235
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
935 PM CDT FRI JUL 1 2005

NEC041-113-020245-
/O.CAN.KLBF.SV.W.0282.000000T0000Z-050702T0315Z/
LOGAN NE-CUSTER NE-
935 PM CDT FRI JUL 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CUSTER AND
EASTERN LOGAN COUNTIES IS CANCELLED...

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4173 10034 4140 10056 4141 10024 4123 9993
      4173 9985

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:35 PM CDT, 6 hours 41 minutes earlier.

Area forecast discussion, Jul 1, 2:35 PM CDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
235 PM CDT FRI JUL 1 2005

.DISCUSSION...
    CONVECTIVE INITIATION SHOULD BEGIN JUST ABOUT ANY TIME ALONG THE
BOUNDARY IN THE NEBRASKA PANHANDLE OR ALONG THE DRY LINE IN EASTERN
WYOMING AND NORTHEAST COLORADO. WITH THE THETA-E GRADIENT IN THE
NEBRASKA PANHANDLE AND EXTREME SOUTHEAST WYOMING, I WOULD LEAN
TOWARD INITIATION IN THE PANHANDLE. STORMS SHOULD THEN INTENSIFY AS
THEY PROGRESS EASTWARD INTO THE MOISTURE PLUME. LOW LEVEL WIND
PROFILES DO NOT APPEAR TO FAVOR TORNADO DEVELOPMENT. HOWEVER,
MODIFYING THE 18Z NORTH PLATTE SOUNDING WITH SURFACE TEMPERATURE OF
88F INDICATES DESTABILIZATION TO CAPES AT OR ABOVE 3500J/KG IN
SOUTHWEST NEBRASKA. SO, AT LEAST SCATTERED THUNDERSTORMS CAN BE
EXPECTED IN WESTERN NEBRASKA WITH THE STRONGEST PROBABILITY OF
SEVERE THUNDERSTORMS IN THE AREA BOUNDED SIDNEY, ALLIANCE, THEDFORD
AND LEXINGTON.

    AS THE BOUNDARY WORKS ITS WAY EASTWARD SATURDAY AFTERNOON AND
EVENING, ANOTHER ROUND OF THUNDERSTORMS CAN BE EXPECTED IN CENTRAL
AND NORTH CENTRAL NEBRASKA. ON SUNDAY, THOUGH, THE FRONT/BOUNDARY
STALLS OVER KANSAS. THEN, A QUIET PERIOD CAN BE EXPECTED SUNDAY.
THUNDERSTORMS ARE EXPECTED AGAIN MONDAY AND TUESDAY AS THE FRONT
WORKS ITS WAY NORTH.
    IN THE EXTENDED (WEDNESDAY THROUGH FRIDAY), A QUASI-STATIONARY
SURFACE BOUNDARY THROUGH THE PLAINS ALONG THE THETA-E RIDGE WILL
PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT WEDNESDAY AND WEDNESDAY
NIGHT. THEN, AS THE BOUNDARY RETREATS TO THE WEST, WE WOULD EXPECT A
FAIRLY QUIET PERIOD THURSDAY NIGHT AND FRIDAY.
&&

.SYNOPSIS...
    ANALYSIS OF THE 18Z MSL DATA SHOWED A CONVERGENT BOUNDARY IN
WESTERN NEBRASKA AND NORTHEAST COLORADO. THE DRY LINE WAS IN EASTERN
WYOMING AND ALONG THE COLORADO FRONT RANGE TO A LOW NEAR DENVER.
GOES DERIVED PRODUCT IMAGERY SHOWED A PLUME OF PRECIPITABLE WATER AT
OR ABOVE 25MM EAST OF A LINE FROM MERRIMAN THROUGH THEDFORD TO
IMPERIAL. THE IMAGERY ALSO SHOWS LIFTED INDICES IN SOUTHWEST
NEBRASKA AT OR BELOW -5C. THE LAPS DATA INDICATED THE AXIS OF A
SURFACE THETA-E RIDGE FROM SOUTHWEST SOUTH DAKOTA THROUGH THE
NEBRASKA PANHANDLE AND INTO NORTHEAST COLORADO.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NEZ022>025-035>037-056>059-069>071
SEVERE THUNDERSTORM WATCH 573 UNTIL 03Z

&&

SPRINGER
Hazardous weather outlook, Jul 1, 3:40 PM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT FRI JUL 1 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-021105-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
340 PM CDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS EVENING ACROSS
PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. SOUTHEASTERLY WINDS
HAVE USHERED IN MOISTURE INTO THE AREA WHILE AFTERNOON HEATING HAS
CREATED AN UNSTABLE ATMOSPHERE. AN UPPER LEVEL DISTURBANCE WILL
CONTINUE TO PUSH ACROSS WESTERN NEBRASKA SETTING OFF THUNDERSTORMS.
SOME OF THESE STORMS MAY BECOME SEVERE MAINLY NEAR AND SOUTH OF
HIGHWAY 2 AND NEAR AND WEST OF HIGHWAY 83. THE MAIN THREAT WILL BE
LARGE HAIL HOWEVER DAMAGING WINDS OR AN ISOLATED TORNADO WILL BE
POSSIBLE. THUNDERSTORMS ARE EXPECTED TO COME TO AN END OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL DEVELOP ONCE AGAIN SATURDAY AFTERNOON AND EVENING
MAINLY EAST OF A LINE FROM CODY IN NORTH CENTRAL CHERRY COUNTY...TO
OGALLALA IN KEITH COUNTY...TO IMPERIAL IN CHASE COUNTY AS AN UPPER
DISTURBANCE INTERACTS WITH A DRYLINE IN THIS AREA.  SOME OF THESE
STORMS WILL BECOME SEVERE WITH LARGE HAIL AND STRONG GUSTY WINDS.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN SUNDAY AFTERNOON AND EVENING
AS SOUTHERLY WINDS TRANSPORT WARM MOIST AIR INTO THE REGION AHEAD OF
A COLD FRONT.

AN ACTIVE WEATHER PATTERN PERSISTS WITH A CHANCE OF THUNDERSTORMS
EACH DAY MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING...AND AGAIN
SATURDAY AFTERNOON AND EVENING.

MASEK

In the hours before

Local storm report, Jul 1, 7:25 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
725 PM CDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             15 W AINSWORTH          42.55N 100.15W
07/01/2005  1.75 INCH        BROWN              NE   LAW ENFORCEMENT

            PUBLIC REPORTED GOLF BALL SIZE HAIL AND LARGER ON THE
            CHERRY COUNTY BROWN COUNTY LINE

&&

JSWEET
Local storm report, Jul 1, 7:29 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
729 PM CDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             3 E MULLEN              42.04N 100.98W
07/01/2005  1.75 INCH        HOOKER             NE   PUBLIC

&&

JSWEET
Local storm report, Jul 1, 8:15 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
815 PM CDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             40 S VALENTINE          42.29N 100.55W
07/01/2005  1.00 INCH        CHERRY             NE   PUBLIC

&&

JSWEET
Local storm report, Jul 1, 8:33 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
833 PM CDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             9 SSW THEDFORD          41.86N 100.64W
07/01/2005  1.00 INCH        THOMAS             NE   PUBLIC

&&

JSWEET
Local storm report, Jul 1, 8:45 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
845 PM CDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             17 NNW STAPLETON        41.71N 100.64W
07/01/2005  1.75 INCH        LOGAN              NE   PUBLIC

&&

JSWEET
Local storm report, Jul 1, 8:58 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
858 PM CDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             14 S THEDFORD           41.78N 100.57W
07/01/2005  1.00 INCH        THOMAS             NE   PUBLIC

&&

JSWEET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:15 PM CDTSevere Thunderstorm WarningLBFHooker, Thomas60 min
Jul 1, 7:15 PM CDTTornado WarningLBFCherry45 min
Jul 1, 7:21 PM CDTSevere Thunderstorm WarningLBFBrown54 min
Jul 1, 8:01 PM CDTSevere Thunderstorm WarningLBFCherry59 min
Jul 1, 8:15 PM CDTSevere Thunderstorm WarningLBFLogan, Thomas60 min
Jul 1, 8:26 PM CDTSevere Thunderstorm WarningLBFLogan, Thomas64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.